What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 1:35 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 20, 1:35 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT Mon Sep 20 2021
.SHORT TERM...(This evening through Tuesday)
Issued at 235 PM CDT Mon Sep 20 2021
Short term concern will be on strong/severe storm potential
through this evening.
As a mid-level trough continues to advance east from the northern
plains this afternoon and evening, a cold front located just west
of the I-35 corridor as of 18Z will quickly move east with
thunderstorm clusters increasing in the vicinity of the front
through the afternoon.
Although confidence in storms is high, there is still some
uncertainty how widespread the severe weather threat will be.
Confidence is highest that storms will be efficient rain producers
with pwats near 1.8 inches and warm cloud depths nearing 4 km.
HREF max rainfall indicates high end rain potential of 2 to 3
inches, but the overall progressive nature of the system will
limit widespread higher totals. Do not anticipate a flash flood
threat, although localized street flooding could occur with more
intense rain rates.
Widespread cloud cover and modest lapse rates have hindered
destabilization. However, a narrow axis of up to 1000 to 1500 J/kg
MLCAPE is expected just ahead of the front. While sufficient for
convection, the skinny nature of the CAPE profiles could limit
updraft intensity.
There looks to be a small spatial window of overlap between the
stronger wind fields that increase mainly near and behind the
front and instability. 0-3 km bulk shear around 30 to 35 kts is
expected, although a component of the shear vector lies along the
boundary. Slightly more backed low-level flow across north-central
WI ahead of a weak surface low may enhance low-level shear in
this area which will need to be watched, but instability looks to
be a little less than farther south. In general, the shear is
sufficient for some organized storm modes, but overall storm
intensity may be modulated by the relatively weak buoyancy.
All that said, some damaging wind potential exists with stronger
storms, especially with any linear/bowing segments. Hail potential
appears less likely given the CAPE profile, but some hail is
possible, especially with any rotating storms. The relatively weak
lapse rates and orientation of the shear isn't terribly conducive
for QLCS tornadoes, so the tornado risk, while not zero, is low.
Overall, not expecting a significant severe weather episode, but a
few storms could become severe late this afternoon with storms
exiting by mid to late evening.
Behind the front, low clouds will stick around for a good chunk
of the night before clearing out with dry and cooler conditions on
Tuesday as high pressure builds in.
.LONG TERM...(Tuesday night through Monday)
Issued at 235 PM CDT Mon Sep 20 2021
Once today's system moves past the region, it will continue to
amplify forming a closed upper level low over the Ohio River
Valley Wednesday. This low then looks to move slowly to the
north/northeast as another potential closed low moves east across
central Canada. As this second system then moves past the Upper
Midwest, the models to some degree are all suggesting the
equatorward side of the system will pass over the region, but how
strong this will be is much different. Right now, these difference
do not look to have much impact on the sensible weather. Most of
the potential precipitation looks to be over the eastern Great
Lakes into eastern Canada with only a small potential for some
light precipitation along a front that will be coming through
Thursday night into Friday and tied to the passage of the second
upper level low. After a brief period of some weak upper level
ridging or quasi-zonal flow, another system looks to be across
Canada well to the north of the area over the upcoming weekend
with the equatorward extent of the trough just barely reaching
down to the Upper Midwest. Even with another front coming through,
the potential for precipitation looks to be well to the north of
the area closer to the upper level system.
These system will be some seasonably cool air to the area with
high temperatures to close out the work week looking to mainly be
in the 60s before some warming over the weekend. Overnight lows
generally look to be in the 40s except for the typical cool spots
where temperatures will likely dip in the 30s at times.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1214 PM CDT Mon Sep 20 2021
Primary aviation concern is TSRA potential this afternoon/evening.
Southerly winds gusting up to 20-25 kts and a few showers are
possible through mid afternoon with lingering MVFR ceilings at
KLSE expected to rise to VFR. A cold front will approach late
afternoon/evening with a period of TSRA likely. Gusty winds/IFR
conditions may accompany storms. A period of MVFR/IFR ceilings
with NW winds gusting to 25 kts is expected behind the front with
skies gradually clearing overnight/early Tuesday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...JM
LONG TERM...04
AVIATION...JM
Hazardous weather outlook, Sep 20, 10:40 AM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1140 AM CDT Mon Sep 20 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1140 AM CDT Mon Sep 20 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
A line of storms will move across the area, mainly from mid-
afternoon through the evening. Some of these storms could become
strong to severe, mainly between 3 and 9 PM. Locally heavy rain
looks to be main threat that could produce some street flooding.
Damaging winds could occur with a few of the stronger storms.
While large hail and a tornado could occur, they do not look to be
likely.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04/JM
In the hours before
Local storm report, Sep 20, 4:00 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG BASSETT 43.06N 92.52W
09/20/2021 CHICKASAW IA LAW ENFORCEMENT
TREES DOWN.
&&Special weather statement, Sep 20, 4:06 PM CST, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
506 PM CDT Mon Sep 20 2021
IAZ009-010-019-MNZ095-096-202230-
Winneshiek IA-Chickasaw IA-Howard IA-Fillmore MN-Houston MN-
506 PM CDT Mon Sep 20 2021
...Strong thunderstorms will impact portions of eastern Howard,
Winneshiek, northeastern Chickasaw, southwestern Houston and
southeastern Fillmore Counties through 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lime Springs to near Cresco to near New
Hampton. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Decorah, Cresco, Spring Grove, Harmony, Mabel, Spillville, Canton,
Ridgeway, Protivin, Newburg, Amherst, Vernon Springs County Park,
Choice, Vernon Springs, Hesper, Nordness, Highlandville, County Roads
V 58 And A 46, Riceford and Bluffton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Iowa...and southeastern Minnesota.
&&
LAT...LON 4369 9179 4352 9161 4325 9162 4313 9223
4326 9222 4338 9230
TIME...MOT...LOC 2206Z 237DEG 48KT 4341 9226 4330 9214 4308 9228
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SkowSpecial weather statement, Sep 20, 4:12 PM CST, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
512 PM CDT Mon Sep 20 2021
MNZ079-088-WIZ032-033-202245-
Wabasha MN-Winona MN-Buffalo WI-Trempealeau WI-
512 PM CDT Mon Sep 20 2021
...Strong thunderstorms will impact portions of Winona, northeastern
Wabasha, Buffalo and southwestern Trempealeau Counties through 545 PM
CDT...
At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wabasha to near Rollingstone to 6 miles
north of Lanesboro. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winona, Mondovi, Wabasha, Alma, Buffalo, Goodview, Lewiston, Buffalo
City, Fountain City, Stockton, Rollingstone, Altura, Kellogg, Modena,
Dodge, Wilson, Waumandee, Cochrane, Gilmanton and West Newton.
This includes Interstate 90 in Minnesota between mile markers 236 and
259.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.
&&
LAT...LON 4459 9202 4459 9156 4441 9152 4385 9159
4385 9204 4412 9200 4444 9208
TIME...MOT...LOC 2212Z 242DEG 35KT 4441 9200 4413 9190 4381 9200
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SkowSpecial weather statement, Sep 20, 4:38 PM CST, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
538 PM CDT Mon Sep 20 2021
MNZ088-095-096-WIZ032>034-041-053-202315-
Fillmore MN-Winona MN-Houston MN-Buffalo WI-Jackson WI-Vernon WI-
Trempealeau WI-La Crosse WI-
538 PM CDT Mon Sep 20 2021
...Strong thunderstorms will impact portions of southeastern Winona,
Houston, eastern Fillmore, eastern Buffalo, La Crosse, western
Jackson, northwestern Vernon and Trempealeau Counties through 615 PM
CDT...
At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mondovi to near Arcadia to near Mabel.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Crosse, Winona, La Crescent, Arcadia, Caledonia, Mondovi,
Whitehall, Onalaska, Holmen, West Salem, Goodview, Rushford, Osseo,
Trempealeau, Galesville, Blair, Independence, Spring Grove, Strum and
Houston.
This includes the following highways...
Interstate 94 between mile markers 88 and 107.
Interstate 90 in Minnesota between mile markers 250 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and southwestern and west central Wisconsin.
&&
LAT...LON 4424 9092 4415 9095 4413 9098 4407 9097
4350 9113 4351 9191 4418 9165 4460 9175
4460 9106
TIME...MOT...LOC 2238Z 262DEG 39KT 4458 9171 4419 9156 4351 9173
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SkowLocal storm report, Sep 20, 4:41 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 NE FOUNTAIN CITY 44.14N 91.67W
09/20/2021 E0.25 INCH BUFFALO WI TRAINED SPOTTER
&&Local storm report, Sep 20, 4:46 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
546 PM CDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL WILSON 43.96N 91.69W
09/20/2021 E0.75 INCH WINONA MN EMERGENCY MNGR
DIME SIZED HAIL AT INTERSTATE 90 AND STATE
HIGHWAY 43 NORTH.
&&